CSN Login
Members Online: 8

Just Diagnosed and Ready to start Chemo

mdunnk
Posts: 13
Joined: Jul 2005

Hello everyone! I was recently diagnosed with Ovarian Cancer and had surgery on July 1. I will start chemotherapy on July 20. Any information on what to expect from the chemotherapy will be appreciated. The fear of the unknown is overwhelming and I will be glad when I start the treatments.

jamilou's picture
jamilou
Posts: 202
Joined: Mar 2005

Hi
I am glad that you have found this board! These women are wonderful, courageous and wise. They will help you through all of your problems and worries. Your first treatment should start with a pre-treatment of meds to keep you from having an allergic reaction and probably something for nausea. If you are taking Taxol and Carboplatin as your chemo drugs it will take about 2 to 2 1/2 hours for the treatment.(If I remember right) I was lucky in that the pre-treatment drugs made me sleep so I slept through all of my treatments! I woke up in time to leave. I was ok for 2-3 days after the treatment but about the 3rd to 4th day I would have leg pain and would be weak. This usually only lasted a week at the most. One thing I learned was that as soon as I had a treatment I would start taking a stool softner because the chemo drugs constipated me. The only time I got sick was when I got constipated and the buildup made me very ill. I only let that happen once! After that I took the stool softner and never had trouble again. The more treatments you take the worst your symptoms may become or you may not be affected at all. Everyone is diffrent in how they react. What stage is your cancer? I hope that your treatments go well and your road to better health is smooth. Good luck and let us know how it goes.
Live, Love, Laugh!
Jami

mdunnk
Posts: 13
Joined: Jul 2005

Thanks for the encouraging words Jami. I am Stage 3B. I am ready to tackle the chemotherapy. They told me my chemo will last about 6 hours so I hope I do sleep through it because I can not imagine sitting for 6 hours.

mopar
Posts: 1954
Joined: Apr 2003

Hello, and welcome to the site. Your first reply was very thorough. I had Stage 1C ovarian. My chemo was taxol/carboplatin and lasted approximately 7-8 hours. My doctor is very good and VERY thorough. He had them give it to me very slowly to minimize reactions. One time, they were trying to speed things up because it was getting late. The minute she inreased the speed of the drip I got REALLY sick, so they backed off. Be sure to keep them informed as to how you are feeling. They can even give you meds during the infusion if you have problems.

I could write a book, but I'll be brief (but e-mail me if you want more details). The stool softener is important, but so is good nutrition. Try to drink LOTS of water. Eat good, fibrous foods like raw vegetables. Keep up your lean protein intake. It helps the body to repair itself and keeps up your energy. Rely on good carbs like oats and other whole grains. Some fruits are okay, but try to avoid the ones that are too acidic (including tomatoes if they cause problems).

As hard as it will be, try to get some form of exercise. I kept up with my weight training as much as I could. But maybe if you want, just a nice walk everyday, or ride on a stationary bike, etc. Whatever you can tolerate. This helps to keep the blood moving in your system, helps to maintain strength, etc. But the key is also PLENTY OF REST! Don't overdo it and get as much sleep as you can.

I did develop neuropathy (pain in the arms, legs, feet). That will go away in time, but there are also some things you can do for that. I did lose my hair. I bought two wigs to wear to work or whereever. But at home I wore a turban or hat or sometimes nothing at all! You might get a horrible taste in your mouth or have no taste at all. I like Altoids because they helped that situation but also helped quell some of the minimal nausea I had. You may get mouth sores which might discourage you from eating. So get Zilactin or Orabase. They coat the sore and enable you to eat.

Bring a book, crossword puzzles, personl CD player, or whatever you want to pass the time. I always fought falling asleep even though I was tired from the anti-allergic-reaction meds. I have a tendency to fight it off because I always think I'll feel worse when I wake up. But, rest if you can. Bring something to munch on. The place I was at had much to offer me - pillows, blankets, snacks, beverages, TV, etc. But I also brought my own afghan to cover up with and some things to eat and keep me occupied.

My very best to you during this time. You will get through it and hopefully you have a good support system available to you (family, doctor, etc.). Please keep us informed and as I said, e-mail me at any time (I'm on the memeber list).

God bless!
Monika

groundeffect
Posts: 651
Joined: Mar 2003

Monika has great suggestions. You may want to call in advance and see what will be available where you will have chemo. The first I had was administered at a hospital, so I could be monitored for possible allergic reaction to the taxol (it's an extract from tree bark). The following rounds were given at a cancer center. I sat in a recliner in a large room with a nurses' station in the center, and there are probably 20+ chairs in that room for use.

My therapies usually ran 6 hours, and the center did not have lunches available then (they've added a small cafe), so I took a little cooler with a sandwich, soda, and snacks. I used my CD player all the time, and read a book.

I didn't have any really bad reactions to the drugs, and only had some serious tiredness 2 or 3 days after the treatments. I did lose all my hair (and I emphasize ALL). Not having eyelashes was the worst part of that for me-I kept getting dust in my eyes! I did have to wear something on my head almost 100% of the time. We had a very cold winter going on, and I wore a "chemo beret" that I made almost constantly at home. I made three of them so I could have a clean one all of the time.

If anyone close asks if they can do something for you, you may want to see if they could fix a meal for you for at least the night of your treatments.
My mother-in-law was angel, sending along a dinner that my husband would pick up on those days. I drove myself to and from the center for all of the treatments.

Come back to the board if you want any more info. We're all pulling for you!

BonnieR's picture
BonnieR
Posts: 1549
Joined: Jan 2004

Dear mdunnk, Jami explained alot already. We are all glad you found this board but sorry you had to. My treatments of taxol/carbo lasted about 5 hours and yes you will probably sleep through most of it. The advice of the stool softeners are wise advice, between the chemo, steroids and antinausea drugs the constipation is bad. I actually started taking senacot the day before chemo. Pray all goes well for you. Let us know how you are doing and if we can help in anyway.

Prayers and Hugs BonnieRose

paula57
Posts: 93
Joined: Jul 2005

Dear mdunnk, Don't let it scare you.It's not that bad. I know everyone is different but I even ordered pizza and had it delivered once. The steriods make you hungery. I finished my Chemo May 25. Constipation and bone pain was my main problem a few days after chemo. It does get a little worse with each chemo. I did get nauseated a few times. I am in a clinical trial and received 8 treatments of carboplatin and taxol, instead of the standard 6. After 7 & 8 I think that I know why they stop at 6. I'm glad that you are getting yours started early. Alot of people do not get started on their chemo until 6wks. or longer. I bought a portable DVD player and watched movies. Comedies are the best. In fact I watched the Blue Collar Comedies at my first chemo. You will be very tired after awhile. I just couldn't do alot the two wks. after chemo. They will give you all sorts of information. One is sit instead of standing. Save your energy for things that you want to do. I really did well over all, and the Dr's thought that I did great. Loosing your hair may not be great but loosing your eyelashes and eyebrows is worse. You can put makeup on and look pretty healthy until they fall out but they will grow back. I am getting a tiny bit of hair and my eyebrows are growing back. My eyelashes are also growing back but it still takes a magnifing mirrow to see them. Warning! You will loose almost every hair on your body, including your nose hairs. (They will grow back!) I wish you the best of luck. Paula

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network